Trajectories of polynomial vector fields and ascending chains of polynomial ideals
Annales de l'Institut Fourier, Volume 49 (1999) no. 2, p. 563-609
We give an explicit upper bound for the number of isolated intersections between an integral curve of a polynomial vector field in n and an algebraic hypersurface. The answer is polynomial in the height (the magnitude of coefficients) of the equation and the size of the curve in the space-time, with the exponent depending only on the degree and the dimension.The problem turns out to be closely related to finding an explicit upper bound for the length of ascending chains of polynomial ideals spanned by consecutive derivatives.
Nous donnons une borne supérieure complètement explicite pour le nombre d’intersections isolées entre une courbe intégrale d’un champ de vecteurs polynomial et une hypersurface algébrique dans l’espace euclidien de dimension quelconque. La borne est polynomiale par rapport à la hauteur des polynômes et la taille de la courbe, l’exposant étant une fonction explicite dépendant seulement du degré et de la dimension.Le problème est alors très étroitement lié au problème de la longueur des chaînes ascendantes des idéaux polynomiaux, engendrées par les dérivations successives.
@article{AIF_1999__49_2_563_0,
     author = {Novikov, Dmitri and Yakovenko, Sergei},
     title = {Trajectories of polynomial vector fields and ascending chains of polynomial ideals},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {49},
     number = {2},
     year = {1999},
     pages = {563-609},
     doi = {10.5802/aif.1683},
     mrnumber = {2001h:32054},
     zbl = {0947.37008},
     language = {en},
     url = {https://aif.centre-mersenne.org/item/AIF_1999__49_2_563_0}
}
Novikov, Dmitri; Yakovenko, Sergei. Trajectories of polynomial vector fields and ascending chains of polynomial ideals. Annales de l'Institut Fourier, Volume 49 (1999) no. 2, pp. 563-609. doi : 10.5802/aif.1683. https://aif.centre-mersenne.org/item/AIF_1999__49_2_563_0/

[1] V. I. Arnol’D, S. M. Guseǐn-Zade, A. N. Varchenko, Singularities of differentiable maps, Vol. I (The classification of critical points, caustics and wave fronts). Monographs in Mathematics, 82. Birkhäuser, Boston, Mass., 1985. | Zbl 0554.58001

[2] Miriam Briskin, Y. Yomdin, Algebraic families of analytic functions (I), J. Differential Equations 136, no. 2 (1997), 248-267. | MR 98h:34009b | Zbl 0886.34005

[3] P. Enflo, V. Gurarii, V. Lomonosov, Yu. Lyubich, Exponential numbers of operators in normed spaces, Linear Algebra Appl., 219 (1995), 225-260. | MR 96c:47026 | Zbl 0836.47016

[4] A. Gabrièlov, Multiplicities of zeros of polynomials on trajectories of polynomial vector fields and bounds on degree of nonholonomy, Math. Research Letters, 2 (1996), 437-451. | MR 97c:14055 | Zbl 0845.32003

[5] A. Gabrièlov, Multiplicity of a zero of an analytic function on a trajectory of a vector field, Preprint, Purdue University, 1997, 7 pp.

[6] A. Gabrièlov, J.-M. Lion, R. Moussu, Ordre de contact de courbes intégrales du plan, C. R. Acad. Sci. Paris, Sér. I Math., 319, no. 3 (1994), 219-221. | MR 95g:32058 | Zbl 0836.14014

[7] L. Gavrilov, Petrov modules and zeros of Abelian integrals. Preprint no. 95, Université Paul Sabatier (1997), to appear in Bull. Sci. Mathématiques. | Zbl 0964.32022

[8] Patrizia Gianni, B. Trager, G. Zacharias, Gröbner bases and primary decomposition of polynomial ideals. Computational aspects of commutative algebra, J. Symbolic Comput., 6, no. 2-3 (1988), 149-167. | Zbl 0667.13008

[9] M. Giusti, Some effectivity problems in polynomial ideal theory. EUROSAM 84 (Cambridge, 1984), 159-171, Lecture Notes in Comput. Sci., 174, Springer, Berlin-New York, 1984. | MR 86d:12001 | Zbl 0585.13010

[10] A. Givental, Sturm's theorem for hyperelliptic integrals, Algebra i Analiz 1 (1989), no. 5, 95-102; translation in Leningrad Math. J., 1, no. 5 (1990), 1157-1163. | MR 91c:58038 | Zbl 0724.58026

[11] J. Heintz, Definability and fast quantifier elimination in algebraically closed fields, Theoret. Comput. Sci., 24, no. 3 (1983), 239-277. | MR 85a:68062 | Zbl 0546.03017

[12] Greta Hermann, Die Frage der endlich vielen Schritte in der Theorie der Polynomialideale, Mathematische Annalen, 95 (1926), 736-788. | JFM 52.0127.01

[13] W. V. D. Hodge, D. Pedoe, Methods of algebraic geometry. Vol. I. Reprint of the 1947 original. Cambridge University Press, Cambridge, 1994. | MR 95d:14002a | Zbl 0796.14003

[14] Yu. Il’Yashenko, S. Yakovenko, Counting real zeros of analytic functions satisfying linear ordinary differential equations, J. Diff. Equations, 126, no. 1 (1996), 87-105. | MR 97a:34010 | Zbl 0847.34010

[15] W. J. Kim, The Schwarzian derivative and multivalence, Pacific J. of Math., 31, no. 3 (1969), 717-724. | MR 40 #5849 | Zbl 0188.14403

[16] Teresa Krick, A. Logar, An algorithm for the computation of the radical of an ideal in the ring of polynomials, Applied algebra, algebraic algorithms and error-correcting codes (New Orleans, LA, 1991), 195-205, Lecture Notes in Comput. Sci., 539, Springer, Berlin, 1991. | MR 94e:68089 | Zbl 0823.13018

[17] D. Lazard, A note on upper bounds for ideal-theoretic problems, J. Symbolic Comput., 13, no. 3 (1992), 231-233. | MR 93b:13020 | Zbl 0787.13010

[18] S. Lojasiewicz, Introduction to Complex Analytic Geometry, Birkhäuser, Basel-Boston-Berlin, 1991. | MR 92g:32002 | Zbl 0747.32001

[19] E. W. Mayr, A. R. Meyer, The complexity of the word problems for commutative semigroups and polynomial ideals, Adv. in Math., 46 (1982), 305-329. | MR 84g:20099 | Zbl 0506.03007

[20] G. Moreno Socías, Length of polynomial ascending chains and primitive recursiveness, Math. Scand. 71 (1992), no. 2, 181-205; An Ackermannian polynomial ideal, in Applied algebra, algebraic algorithms and error-correcting codes (New Orleans, LA, 1991), 269-280, Lecture Notes in Comput. Sci., 539, Springer, Berlin, 1991; Autour de la fonction de Hilbert-Samuel (escaliers d'idéaux polynomiaux), Ph. D. Thesis, Centre de Mathématiques de l'École Polytechnique, 1991. | MR 94d:13019 | Zbl 0807.13006

[21] D. Novikov, S. Yakovenko, Integral Frenet curvatures and oscillation of spatial curves around affine subspaces of a Euclidean space, J. of Dynamical and Control Systems, 2, no. 2 (1996), 157-191. | MR 97b:53062 | Zbl 0953.53003

[22] Novikov, S. Yakovenko, Meandering of trajectories of polynomial vector fields in the affine n-space, Publ. Mat., 41, no. 1 (1997), 223-242. | MR 98f:58160 | Zbl 0878.34026

[23] J.-J. Risler, A bound for the degree of nonholonomy in the plane, Algorithmic complexity of algebraic and geometric models (Creteil, 1994), Theoret. Comput. Sci., 157, no. 1 (1996), 129-136. | MR 96m:93065 | Zbl 0871.93024

[24] A. Seidenberg, Constructions in algebra, Trans. Amer. Math. Soc., 197 (1974), 273-313. | MR 50 #2141 | Zbl 0356.13007

[25] A. Seidenberg, Constructive proof of Hilbert's theorem on ascending chains, Trans. Amer. Math. Soc. 174 (1972), 305-312; On the length of a Hilbert ascending chain, Proc. Amer. Math. Soc., 29 (1971), 443-450. | Zbl 0216.32802

[26] Y. Yomdin, Oscillation of analytic curves, Proc. Amer. Math. Soc., 126, no. 2 (1998), 357-364. | MR 98d:32033 | Zbl 0897.32001

[27] O. Zariski, P. Samuel, Commutative Algebra, vol. 1, Springer-Verlag, N. Y. et al., 1975, corrected reprinting of the 1958 edition.